Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



Optimal Weyl inequality in Banach spaces

Author: Aicke Hinrichs
Journal: Proc. Amer. Math. Soc. 134 (2006), 731-735
MSC (2000): Primary 47B10, 43A25
Published electronically: July 18, 2005
MathSciNet review: 2180891
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: A well-known multiplicative Weyl inequality states that the sequence of eigenvalues $(\lambda_k(T))$ and the sequence of approximation numbers $(a_k(T))$ of any compact operator $T$ in a Banach space satisfy

\begin{displaymath}\prod_{k=1}^n \vert\lambda_k(T)\vert \le n^{n/2} \prod_{k=1}^n a_k(T)\end{displaymath}

for all $n$. We prove here that the constant $n^{n/2}$ is optimal, which solves a longstanding problem.

References [Enhancements On Off] (What's this?)

  • [CH04] B. Carl, A. Hinrichs, Optimal Weyl type inequalities for operators in Banach spaces. To appear in Positivity.
  • [Koe84] H. König, Some inequalities for the eigenvalues of compact operators. In Proc. Oberwolfach Conference General Inequalities 1983, Birkhäuser, Basel, 1984, 213-219.MR 0821799 (87g:47032)
  • [Koe86] H. König, Eigenvalue distribution of compact operators. Operator Theory: Advances and Applications 16, Birkhäuser, Basel, 1986. MR 0889455 (88j:47021)
  • [Koe01] H. König, Eigenvalues of operators and applications. In Handbook of the geometry of Banach spaces, Vol. I, North-Holland, Amsterdam, 2001, 941-974. MR 1863710 (2003f:47035)
  • [Pie66] A. Pietsch, Absolut $p$-summierende Abbildungen in normierten Rumen. Studia Math. 28 (1966/1967), 333-353. MR 0216328 (35:7162)
  • [Pie74] A. Pietsch, $s$-numbers of operators in Banach spaces. Studia Math. 51 (1974), 201-223. MR 0361883 (50:14325)
  • [Pie80a] A. Pietsch, Weyl numbers and eigenvalues of operators in Banach spaces. Math. Ann. 247 (1980), 149-168. MR 0568205 (82i:47073a)
  • [Pie80b] A. Pietsch, Operator ideals. North Holland, Amsterdam, New York, Oxford, 1980.MR 0582655 (81j:47001)
  • [Pie87] A. Pietsch, Eigenvalues and $s$-numbers. Cambridge Studies in Advanced Mathematics 13, Cambridge University Press, 1987. MR 0890520 (88j:47022b)
  • [Wey49] H. Weyl, Inequalities between two kinds of eigenvalues of a linear transformation. Proc. Nat. Acad. Sci. U. S. A. 35 (1949), 408-411. MR 0030693 (11:37d)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2000): 47B10, 43A25

Retrieve articles in all journals with MSC (2000): 47B10, 43A25

Additional Information

Aicke Hinrichs
Affiliation: Mathematisches Institut, FSU Jena, Ernst-Abbe-Platz 1-3, D-07743 Jena, Germany

Keywords: Weyl inequality, eigenvalue estimates, approximation numbers, $s$-numbers.
Received by editor(s): October 6, 2004
Published electronically: July 18, 2005
Additional Notes: The research of the author was supported by the DFG Emmy-Noether grant Hi 584/2-3.
Dedicated: Dedicated to Professor Albrecht Pietsch on the occasion of his 70th birthday
Communicated by: N. Tomczak-Jaegermann
Article copyright: © Copyright 2005 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society